Ohio, 2019Damaging Winds in Ohio, May 18, 2019
May 18, 2019 · NWS PBZ · 2 events in 1 county or zone
An upper-level ridge was positioned over the East Coast May 18th, and pumped warm and moist air from the southwest. Skies were clear in Eastern Ohio that morning and early afternoon, which supported day time mixing and steep low-level lapse rates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level ridge was positioned over the East Coast May 18th, and pumped warm and moist air from the southwest. Skies were clear in Eastern Ohio that morning and early afternoon, which supported day time mixing and steep low-level lapse rates. MUCAPE values neared 1500 J/kg in the evening and DCAPE values on the local 00Z sounding was over 1000 J/kg, indicating that storms had the capability to produce strong downdrafts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 18, 1:36 PM EST, 4 hours 8 minutes earlier.
Area forecast discussion, May 18, 1:36 PM EST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
236 PM EDT Sat May 18 2019
.SYNOPSIS...
Above normal temperatures and periods of showers and thunderstorms
expected through the weekend. Dry weather will return for the first
portion of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Diurnal heating with clearing skies will create enough instability
for an isolated thunderstorm or two to develop mainly along and south
of I-70, plus the eastern ridges later in the period. The lack of
much upper level support will limit areal coverage and ability of
storms to persist into the overnight hours.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
A combination of increased orographic lift and weak perturbations
within the sw flow aloft will help break warm-air capping late Sunday
morning, allowing for isolated to scattered showers and thunderstorms
to develop over the eastern ridges, and potentially along the I-80
corridor. Otherwise, areas will remain rain free during the day as
warm air aloft will cap instability and require more large scale lift
for convective development. High temperature 10 to 15 degrees above
normal are expected.
The approach of a pre-frontal boundary and closer
proximity to the upper level trough will provide the best chance for
more widespread showers and thunderstorms Sunday evening. There
remains some uncertainty in the type of environment there storms will
enter, which will dictate overall storm coverage and severe weather
threat. But there is a threat, based on some model profiles, that a
combination of modest instability, steep low level lapse rates, low
LCL heights, and dry air aloft will create an environment conducive
for strong to severe downburst winds. Though low, there is enough
confidence for mentioning this threat in HWO.
The cold front will move through later Monday morning, which will
create the potential for another round of showers. Cooler and drier
conditions will quickly move in behind the fropa, resulting in a more
spring-like temperature for the afternoon.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Building sfc high pressure plus residual NW flow will mean a dry but
cooler day Tuesday.
Upper level ridging will build over the southeast U.S. through the
rest of the week, resulting in temperature across the region to
become above normal. Weak disturbances rounding the ridge will be
the source of periodic showers and thunderstorms through the end of
the week.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR expected the remainder of the day as shortwave ridging
transitions over the region.
.Outlook...
Restrictions are possible with a Sun night cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, May 18, 1:37 PM EST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
237 PM EDT Sat May 18 2019
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-191845-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
237 PM EDT Sat May 18 2019
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Slight risk for severe storms Sunday afternoon and evening. The main
threat will be damaging wind gusts with a more isolated threat of
large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 18, 4:46 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
546 PM EDT Sat May 18 2019
OHZ049-058-059-182215-
Guernsey-Harrison-Belmont-
546 PM EDT Sat May 18 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHERN HARRISON...NORTHEASTERN GUERNSEY AND
NORTHWESTERN BELMONT COUNTIES...
At 545 PM EDT, a strong thunderstorm was located near Freeport,
moving northeast at 20 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Cadiz... Freeport...
Flushing... Holloway...
New Athens... Piedmont...
Deersville... Clendening Lake...
Piedmont Lake... Tappan Lake...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4008 8124 4015 8135 4032 8117 4032 8106
4018 8091
TIME...MOT...LOC 2145Z 235DEG 18KT 4015 8126Special weather statement, May 18, 5:10 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
610 PM EDT Sat May 18 2019
OHZ049-050-182245-
Jefferson-Harrison-
610 PM EDT Sat May 18 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT EASTERN HARRISON AND SOUTHWESTERN JEFFERSON
COUNTIES...
At 609 PM EDT, a strong thunderstorm was located near Cadiz, moving
northeast at 25 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Cadiz... Hopedale...
Smithfield... Adena...
New Athens... Harrisville...
Bloomingdale... Unionport...
Newell...
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4042 8090 4033 8073 4025 8069 4016 8088
4017 8107 4022 8113
TIME...MOT...LOC 2209Z 239DEG 23KT 4022 8098Thunderstorm Wind, Jefferson
- When
- May 18, 5:44 PM EST
- Where
- Jefferson County, 0.53 mi E of Steubenville Pier Ar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.350, -80.690
The local 911 Call Center reported trees down at the intersection of State Route 26 and Cross Creek Road.
Thunderstorm Wind, Jefferson
- When
- May 18, 5:51 PM EST
- Where
- Jefferson County, 1.58 mi W of Steubenville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.370, -80.650
A trained spotter reported trees down along Braybarton Boulevard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 18, 20193 injured · $25 million · EF3 · 14 events
- Tornadoes and Flash Flooding in Oklahoma, May 18, 20194 injured · $293,000 · EF2 · 41 events
- Tornado and Heavy Snow in California, May 18 to 19, 2019$16 million · EF0 · 15 events
- Tornadoes and Damaging Winds in Arkansas, May 18, 2019$622,000 · EF1 · 23 events
- Tornadoes and Hail in Oklahoma, May 18, 2019$195,000 · EF1 · 19 events
- Hail and Damaging Winds in Missouri, May 18 to 19, 2019$215,000 · 1.25 in hail · 41 events
- Tornado and Flash Flooding in Texas, May 18, 2019$207,000 · 1.25 in hail · 36 events
- Tornado and Flash Flooding in Texas, May 18 to 19, 2019$105,000 · EF1 · 22 events
- Tornadoes and Coastal Flood in Texas, May 18 to 21, 20191 injured · $69,000 · EF1 · 7 events
- Flooding and Hail in Kansas, May 18, 20191 in hail · 38 events
- Flash Flood and Flooding in Iowa, May 18 to 20, 2019$40,000 · 0.88 in hail · 5 events
- Tornado and Flash Flooding in Louisiana, May 18 to 19, 2019EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821778, 821780.